Kansas, 2013

Hail in Kansas, August 6, 2013

August 6, 2013 · NWS GLD · 5 events in 1 county or zone

During the mid afternoon, thunderstorms from east central Colorado moved into far west central Kansas. Hail reports ranged from quarter size to softball size in southern Greeley county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the mid afternoon, thunderstorms from east central Colorado moved into far west central Kansas. Hail reports ranged from quarter size to softball size in southern Greeley county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 6, 1:22 PM MST, 23 minutes earlier.

Area forecast discussion, Aug 6, 1:22 PM MST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
222 PM MDT TUE AUG 6 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 222 PM MDT TUE AUG 6 2013

LATEST WV IMAGERY AND RAP ANALYSIS SHOWS NW FLOW STILL IN PLACE
ACROSS THE NORTHERN AND CENTRAL CONUS...WITH A RIDGE CENTERED OVER
TEXAS AND A WEAKENED CLOSED LOW OVER SOUTHERN ARIZONA. A VERY
MOIST/UNSTABLE AIRMASS REMAINS IN PLACE OVER OUR CWA WITH TD VALUES
ACROSS NW KANSAS IN THE MID 60S TO LOW 70S...AND SB CAPE VALUES IN
THE 2000-4000 J/KG RANGE FROM THE WEST TO THE EAST. A SURFACE
TROUGH IS CURRENTLY CENTERED ALONG THE KS/CO BORDER...WITH LOWER
TD VALUES AND MUCH MORE STABLE AIRMASS TO THE WEST OF THIS
FEATURE.

THUNDERSTORMS HAVE ALREADY DEVELOPED ALONG THIS TROUGH AXIS
IN OUR FAR SW CWA. I WOULD EXPECT ADDITIONAL THUNDERSTORM
ACTIVITY TO INITIATE ALONG AND EAST OF THIS FEATURE THROUGH THIS
AFTERNOON AND EVENING. LATEST HRRR INDICATED ACTIVITY FORMING AHEAD OF
THIS AXIS AND FORMING INTO A CLUSTER/LINE AND SHIFTING TO THE
SOUTH AND EAST. BASED ON NAM/GFS SUPPORTING BETTER COVERAGE IN THE
SOUTH...WHICH IS IN LINE WITH SHORT RANGE GUIDANCE I KEPT THIS
TREND. A COLD FRONT WILL APPROACH THE CWA TONIGHT...WITH ELEVATED
INSTABILITY/GOOD MOISTURE LINGERING I DECIDED TO KEEP THUNDERSTORM
MENTION THROUGH THE NIGHT. CONSIDERING STORM MOTION WITH
INDIVIDUAL CELLS AND MOISTURE AVAILABILITY I AM CONCERNED WE COULD
SEE LOCALIZED FLASH FLOODING THIS AFTERNOON/EVENING IN ADDITION TO
SEVERE HAIL/WIND THREAT. COVERAGE IS A QUESTION THOUGH...WITH ANY
CLUSTER/LINE LIKELY BEGINNING TO PROPAGATE QUICKER AS IT FORMS A
COLD POOL IN OUR SOUTH. AS A RESULT WE MAY NOT ACTUALLY SEE AS
WIDESPREAD OF A THREAT OF FLASH FLOODING TODAY/TONIGHT.

WEDNESDAY...COLD FRONT WILL DROP SOUTH OF OUR CWA AND BE NEAR THE
KS/OK BORDER BY LATE WED AFTERNOON. DEEP MOIST EASTERLY FLOW
ALONG/NORTH OF THIS FEATURE COMBINED WITH INCREASING LARGE SCALE
ASCENT WILL SUPPORT NUMEROUS TO WIDESPREAD SHOWERS/THUNDERSTORMS
ACROSS OUR SOUTHERN CWA. I AM CONCERNED THAT THE BEST COVERAGE MAY
BE TIED TO THE FRONT...WHICH WOULD PUT BETTER COVERAGE SOUTH OF OUR
CWA. HOWEVER THERE IS ENOUGH MOISTURE/FORCING ALOFT TO SUPPORT
HIGHER POPS ACROSS OUR SOUTHERN CWA IN THE AFTERNOON. A RESULT OF
THICK CLOUD COVER AND CAA THROUGH THE DAY WILL BE HIGH TEMPERATURES
WELL BELOW NORMAL (UPPER 60S TO MID 70S). PREVIOUS FORECAST HAD THIS
COOLER TREND...SO ONLY MINOR ADJUSTMENTS MADE. WHILE WE MAY NEED A
FLASH FLOOD WATCH FOR WED AFTERNOON DUE TO POSSIBLE TRAINING AND
WIDESPREAD HEAVY RAIN COVERAGE IN THE SOUTH...I FELT IT WAS BEST TO
CONCENTRATE PUBLIC ATTENTION ON ONGOING THUNDERSTORMS THIS
AFTERNOON/EVENING TO AVOID CONFUSION. WE MAY NEED TO ISSUE A WATCH
ON OVERNIGHT SHIFTS IF IT LOOKS LIKE OUR SOUTHERN CWA WILL REMAIN
FAVORABLE FOR A LARGE SCALE FLASH FLOOD THREAT.

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 220 AM MDT TUE AUG 6 2013

MODELS ARE IN REASONABLY GOOD AGREEMENT WITH THE SYNOPTIC
SCALE PATTERN DURING THE EXTENDED PERIOD. MINOR DIFFERENCES EMERGE
BY THE WEEKEND WHEN ECMWF IS STRONGER AND MORE AMPLIFIED THAN THE
GFS WITH UPPER RIDGE THAT BUILDS OVER OUR AREA. OTHERWISE...TYPICAL
DIFFERENCES EXIST WITH TIMING AND PLACEMENT OF SUBTLE SHORTWAVES IN
THE MID/UPPER FLOW LEADING TO UNCERTAINTY AS TO WHEN THE MOST
WIDESPREAD CONVECTION WILL OCCUR.

BY EARLY FRIDAY...DEEP MOISTURE WILL HAVE SHIFTED EAST OF THE AREA
AS RELATIVELY STRONG SHORTWAVE DEPARTS. COOL NORTHEASTERLY SURFACE
FLOW EARLY SHOULD SHIFT TO SOUTHEASTERLY LATE FRIDAY CAUSING A
RETURN OF LOW LEVEL MOISTURE AND HIGHER THETA-E VALUES. SOME
CONVECTION MAY DEVELOP FRIDAY AND FRIDAY EVENING IN THE VICINITY OF
LEE TROUGH / SURFACE CONVERGENCE OVER THE WESTERN PORTION OF THE
AREA. SIGNIFICANT FORCING IS ABSENT AND A RELATIVELY DRY COLUMN WITH
DEEP MIXED LAYER WILL LIKELY LIMIT COVERAGE OF CONVECTION. ON
SATURDAY...MOISTURE INCREASES FURTHER AND MID/UPPER FLOW
STRENGTHENS. LEE TROUGH SHARPENS AND MODELS INDICATE ONE OR TWO
SMALL PERTURBATIONS IN THE WESTERLY FLOW ALOFT...ALL OF WHICH
SUPPORTS A BETTER CHANCE OF CONVECTION ACROSS THE AREA. GFS IS MORE
PROGRESSIVE FOR SUNDAY AND MONDAY SHOWING DEEP MIXING ACROSS THE
WESTERN HALF OF THE AREA SUNDAY WITH CONVECTION CONFINED TO THE
EASTERN PORTION OF THE AREA WHERE BETTER MOISTURE RESIDES. ECMWF
HAS THE UPPER RIDGE AXIS FURTHER WEST AND THE GFS ENSEMBLE MEAN IS
IN BETWEEN.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1144 AM MDT TUE AUG 6 2013

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG TROUGH AXIS OVER NW
KS/SW NE THIS AFTERNOON AND INCREASE IN COVERAGE THROUGH THIS
EVENING AS THE ACTIVITY TRANSITIONS EAST. CURRENTLY COVERAGE IS
STILL TOO MUCH OF A QUESTION AT EITHER TERMINAL WITH BETTER
CHANCES FURTHER SOUTH AND EAST...SO I LIMITED MENTION TO VCTS.
LATE TONIGHT FOG/STRATUS IS EXPECTED TO REDEVELOP...WITH LOWER
CIGS/VIS AT BOTH TERMINALS BY SUNRISE. GUIDANCE CURRENTLY SUPPORTS
MVFR CONDITIONS...HOWEVER CONSIDERING THE MOIST NATURE OF THE
AIRMASS IF WINDS GO COMPLETELY CALM WE COULD SEE LOWER CONDITIONS
DEVELOP. FOR NOW I CHOSE TO STAY IN LINE WITH CURRENT
GUIDANCE...HOWEVER WE WILL NEED TO MONITOR THIS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...BRB
AVIATION...DR
Hazardous weather outlook, Aug 6, 9:56 AM MST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1056 AM MDT TUE AUG 6 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071400-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1056 AM MDT TUE AUG 6 2013 /1156 AM CDT TUE AUG 6 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND CONTINUE INTO THE OVERNIGHT HOURS. THE BEST
THUNDERSTORM COVERAGE WILL BE EAST OF THE COLORADO STATE LINE.
SOME OF THESE STORMS COULD BECOME SEVERE THIS AFTERNOON AND
EVENING WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. VERY
SLOW STORM MOTION COMBINED WITH HEAVY RAINFALL FROM COULD LEAD TO
A INCREASED THREAT FROM FLASH FLOODING THROUGH THE OVERNIGHT
HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE WEDNESDAY INTO
THURSDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
HOWEVER...VERY HEAVY RAINFALL WILL CONTINUE TO BE A LARGE THREAT
FROM THESE STORMS. LOWER CHANCES OF THUNDERSTORMS WILL CONTINUE
FROM FRIDAY INTO MONDAY. AT THIS TIME...WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Aug 6, 12:36 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
136 PM MDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     HAIL             12 S ARAPAHOE           38.68N 102.17W
08/06/2013  M1.75 INCH       CHEYENNE           CO   TRAINED SPOTTER

&&

JJM
Special weather statement, Aug 6, 1:31 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
231 PM MDT TUE AUG 6 2013

COZ092-062100-
CHEYENNE COUNTY-
231 PM MDT TUE AUG 6 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 228 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF FIRSTVIEW...MOVING SOUTHWEST AT
5 MPH.

PENNY TO NICKEL SIZE HAIL...WINDS TO 50 MPH AND LOCALLY HEAVY
RAINFALL ARE EXPECTED WITH THIS STORM.

&&

LAT...LON 3886 10257 3897 10262 3903 10241 3897 10235
TIME...MOT...LOC 2031Z 060DEG 4KT 3893 10251

THEDE

The radar

The Goodland radar (KGLD), 101 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Greeley

When
August 6, 1:45 PM MST
Where
Greeley County, 4.92 mi W of Horace
Measured
2.5 in hail
Property damage
$500
Reported by
Law Enforcement
Coordinates
38.470, -101.870

Car windows broken out while traveling K-96 west into Kiowa County. Estimated time and location based on radar.

Hail, Greeley

When
August 6, 1:58 PM MST
Where
Greeley County, 1.76 mi WSW of Horace
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.470, -101.810

Hail, Greeley

When
August 6, 2:00 PM MST
Where
Greeley County, 6 mi SSE of Horace
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.400, -101.738

Hail, Greeley

When
August 6, 2:05 PM MST
Where
Greeley County, 9 mi S of Horace
Measured
4.25 in hail
Reported by
Public
Coordinates
38.350, -101.780

Baseball to softball size hail reported. Time estimated from radar.

Hail, Greeley

When
August 6, 2:10 PM MST
Where
Greeley County, 5 mi S of Tribune
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.398, -101.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463868, 463869, 463870, 463871, 463872.